Alert archive / Vermont / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 22, NWS Burlington, VT

July 21, 20104 counties in Vermont; Clinton County, Essex County, Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 21, 2010, 1:59 PM EDT for 4 counties in Vermont; Clinton County, Essex County, Franklin County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 1:59 PM EDT (17:59 UTC)
Expired
Jul 21, 2010, 3:00 PM EDT
In force
61 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT

The radar

The Burlington radar (KCXX), 20 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:27 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:36 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 21, 1:36 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT WED JUL 21 2010

.SYNOPSIS...
A STRONG UPPER AIR DISTURBANCE WILL BRING STRONG TO SEVERE
THUNDERSTORMS TO THE NORTH COUNTRY THIS AFTERNOON AND EARLY THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
ALONG WITH SOME LOCALLY HEAVY RAINFALL AND HAIL. SOME SHOWERS ARE
POSSIBLE ACROSS THE ADIRONDACKS AND GREEN MOUNTAINS THURSDAY AFTERNOON.
A RIDGE OF HIGH PRESSURE WILL BE OVER THE NORTH COUNTRY THURSDAY NIGHT
THROUGH EARLY FRIDAY. A WARM FRONT WILL APPROACH THE REGION FRIDAY NIGHT
AND SATURDAY. A COLD FRONT WILL THEN MOVE THROUGH THE REGION
SATURDAY NIGHT AND EARLY SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1138 AM EDT WEDNESDAY...CONFIDENCE CONTINUES THAT WE WILL
SEE STRONG/SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS
THE REGION.

JUST A QUICK NOTE REGARDING THE SEVERE THUNDERSTORM WATCH JUST
ISSUED AND WILL BE IN EFFECT UNTIL 8PM. NO CHANGE THE THE FORECAST,
BUT REISSUED TEXT PRODUCTS TO INCLUDE WATCH HEADLINE.

SOME CONVECTION STARTING TO SHOW UP ACROSS NORTHERN NEW YORK.
SATELLITE IMAGERY SHOWING CU GETTING QUITE BUBBLY AND WITH NO REAL
CAP IN PLACE TO SPEAK OF, THINGS SHOULD BE FIRING UP HERE BY 1PM.

PREVIOUS DISCUSSION BELOW...

HAVE DONE A MINOR UPDATE TO FORECAST TO ADD IN POTENTIAL FOR
DAMAGING WIND GUSTS AND LARGE HAIL. ALSO A FEW TWEAKS TO WEATHER
GRIDS BASED ON CURRENT RADAR TRENDS.

INTIAL 12Z NAM GUIDANCE NOT SHOWING ANY MAJOR CHANGES. STILL
LOOKING LIKE A NUMBER OF THINGS ARE COMING TOGETHER TO PAVE THE
WAY FOR A SOLID SEVERE WEATHER EVENT ACROSS THE REGION THIS
AFTERNOON INTO THE EARLY EVENING. STRONG SHORTWAVE OVER THE GREAT
LAKES REGION IS ALREADY SPARKING SOME STRONG THUNDERSTORMS ACROSS
ONTARIO EVEN AT THIS EARLY HOUR. ON THE BOTTOMSIDE OF THAT
SHORTWAVE WE'VE GOT A STRENGTHENING MID AND UPPER LEVEL JET THAT
WILL BE NOSING INTO THE REGION THIS AFTERNOON. THIS WILL HELP
INCREASE THE 0-6KM SHEAR INTO THE 40-50KT RANGE WHICH IS THE SWEET
SPOT FOR ORGANIZED CONVECTION. TEMPERATURES WILL BE REACHING THE
LOWER TO MID 80S AND WITH DEWPOINTS IN THE MID TO UPPER 60S, WE
SHOULD EASILY SEE CAPES UP AROUND 2000J/KG. THUS WE SHOULD SEE
ORGANIZED CONVECTION START TO GO HERE BY 1PM.

AFTER REVIEW OF 4KM/12KM WRF AND HRRR MODELS, THINK INITIAL
CONVECTION WILL FIRE ACROSS THE EASTERN SLOPES OF THE DACKS AND
MOVE INTO VERMONT AND INTENSIFY AS THE AFTERNOON PROGRESSES.
SHORTLY THERE AFTER, ADDITIONAL CONVECTION WILL MOVE FROM ONTARIO
INTO THE SAINT LAWRENCE VALLEY AND PROVIDE A SECOND ROUND OF
THUNDERSTORMS TO VERMONT LATE IN THE AFTERNOON INTO THE EVENING.

WIND FIELDS SUGGEST STRONG LOW LEVEL TURNING, ESPECIALLY ACROSS
EASTERN AND SOUTHERN VERMONT THIS AFTERNOON INTO EARLY EVENING.
THIS MAY ALLOW MORE DISCRETE SUPERCELLS TO FORM AND THUS WE CAN'T
RULE OUT A TORNADO AS WELL. LAST SPC OUTLOOK DID HIGHLIGHT THAT
AREA AS WELL FOR SLIGHLY BIGGER TORNADO RISK.

LATEST SPC MESOSCALE DISCUSSION INDICATES THAT THE REGION WILL BE
UPGRADED TO A MODERATE RISK AND IT'S QUITE LIKELY WE'LL HAVE
SEVERE WEATHER WATCHES IN EFFECT IN THE NEAR FUTURE. HANG ON, IT'S
GOING TO BE A BUMPY AFTERNOON AND EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 433 AM EDT WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY THIS EVENING...BEFORE DIMINISHING BY MIDNIGHT.
EXPECTING AREAS OF FOG TO DEVELOP ACROSS THE REGION AFTER MIDNIGHT
TONIGHT...AS THERE WILL BE A CLOSE SPREAD BETWEEN THE TEMPERATURE
AND THE DEW POINT IN THE 60S TONIGHT. EXPECTING MAINLY FAIR
WEATHER ON THURSDAY. HOWEVER...BTV 4KM MODEL ALONG WITH THE GFS
AND NAM HINT AT SOME SHOWERS DEVELOPING ACROSS THE ADIRONDACKS AND
OVER THE GREEN MOUNTAINS AND EASTERN AND NORTHEAST VERMONT
THURSDAY AFTERNOON. HAVE GONE WITH SLIGHT CHANCE POPS FOR THURSDAY
AFTERNOON. A RIDGE OF HIGH PRESSURE WILL THEN BUILD INTO THE
REGION THURSDAY NIGHT... WITH FAIR AND DRY WEATHER EXPECTED.
FRIDAY WILL BE A MAINLY DRY AS A WEAK RIDGE OF HIGH PRESSURE WILL
BE OVER THE REGION FRIDAY MORNING. A WARM FRONT WILL APPROACH THE
REGION LATE IN THE DAY ON FRIDAY. HAVE GONE WITH JUST SLIGHT
CHANCE POPS FOR SHOWERS FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 433 AM EDT WEDNESDAY...WARM FRONT TO MOVE ACROSS THE AREA
FRIDAY NIGHT BRINGING SHOWERS TO THE AREA. LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT WILL BE SLOW TO APPROACH THE FORECAST AREA
ON SATURDAY...AND FINALLY CROSS THE FORECAST AREA SATURDAY NIGHT.
UPPER LEVEL TROF WILL FOLLOW ON SUNDAY. HAVE MENTIONED CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THIS ENTIRE PERIOD. THEN HAVE A
DRY FORECAST FOR THE REST OF THE EXTENDED PORTION AS SURFACE HIGH
PRESSURE REMAINS OVER THE REGION THROUGH AT LEAST WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...ONGOING SEVERE WEATHER EVENT WITH
THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL TO BE SCATTERED
ACROSS FORECAST AREA THROUGH 00Z. STORMS SHOULD GENERALLY SUBSIDE
AFTER 00-02Z...WITH VFR CONDITIONS. TOWARD MORNING KMPV/KSLK
FORECAST IFR TO LIFR AS FOG DEVELOPS. ALSO INTRODUCED SCT012 AT
KBTV. WITH RECENT RAINFALL AND WINDS TURNING WEST THROUGH
NORTHWEST...EXPECT STRATUS DECK TO DEVELOP OVERNIGHT TOWARD
MORNING.

OUTLOOK 18Z THURSDAY THROUGH SUNDAY...18Z THU THRU 00Z SAT...VFR
UNDER HIGH PRESSURE.
00Z SAT THRU SUNDAY...MAINLY VFR WITH SCT MVFR IN SHOWERS AND
THUNDERSTORMS.
MONDAY...VFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...NASH
SHORT TERM...WGH
LONG TERM...NEILES
AVIATION...HANSON
Hazardous weather outlook, Jul 21, 3:45 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
345 AM EDT WED JUL 21 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-220745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
345 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. THE PRIMARY THREAT WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. HAIL AND LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MORE SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

WGH

In the hours before

Special weather statement, Jul 21, 10:55 AM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1055 AM EDT WED JUL 21 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-211700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1055 AM EDT WED JUL 21 2010

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY...

THUNDERSTORMS WILL RAPIDLY DEVELOP EARLY THIS AFTERNOON ACROSS
VERMONT AND NORTHERN NEW YORK. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ALL
THUNDERSTORMS.

THUNDERSTORMS WILL COME TO AN END DURING THE EARLY EVENING ACROSS
NORTHERN NEW YORK, BUT MAY CONTINUE INTO THE MID-EVENING IN
VERMONT.

PERSONS ACROSS THE NORTH COUNTRY SHOULD PAY CLOSE ATTENTION FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE SEVERE WEATHER
WARNINGS. MOVE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.
IF YOU CAN HEAR THUNDER, YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

NASH
Special weather statement, Jul 21, 12:33 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT WED JUL 21 2010

NYZ026-027-029-030-087-211730-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
1233 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ST. LAWRENCE
COUNTIES IN NORTHERN NEW YORK...

AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOCKHOLM
CENTER IN SAINT LAWRENCE COUNTY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOIRA AROUND 1245 PM...BRUSHTON AROUND 100
PM...CONSTABLE AROUND 115 PM AND BURKE CENTER AROUND 130 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4500 7476 4499 7469 4501 7464 4499 7441
      4500 7403 4481 7401 4465 7485 4498 7489
      4499 7487 4499 7483 4501 7478

MBH
Local storm report, Jul 21, 1:16 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
116 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     BANGOR                  44.81N 74.40W
07/21/2010                   FRANKLIN           NY   CO-OP OBSERVER

            ROOF REPORTED IN ROAD VIA SCANNER REPORT. TIME
            APPROXIMATE.

0100 PM     TSTM WND DMG     MOIRA                   44.82N 74.56W
07/21/2010                   FRANKLIN           NY   CO-OP OBSERVER

            TREES DOWN VIA SCANNER REPORT

0110 PM     HAIL             NORTH BANGOR            44.84N 74.40W
07/21/2010  E1.00 INCH       FRANKLIN           NY   TRAINED SPOTTER

0110 PM     HAIL             BANGOR                  44.81N 74.40W
07/21/2010  E0.50 INCH       FRANKLIN           NY   PUBLIC

&&

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:31 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington59 min
Jul 21, 2:46 PM EDTAreal Flood AdvisoryBTVChittenden3 hr
Jul 21, 2:57 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille, Orleans, Washington63 min
Jul 21, 3:27 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Washington63 min
Jul 21, 3:58 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Lamoille, Orleans, Washington62 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Orange, Washington57 min
Jul 21, 4:25 PM EDTSevere Thunderstorm WarningBTVOrange35 min
Jul 21, 4:42 PM EDTAreal Flood AdvisoryBTVAddison, Chittenden, Washington3 hr
Jul 21, 5:00 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Washington, Windsor60 min
Jul 21, 5:33 PM EDTAreal Flood AdvisoryBTVCaledonia, Essex86 min
Jul 21, 5:36 PM EDTSpecial Weather StatementBTVChittenden54 min
Jul 21, 5:43 PM EDTFlash Flood WarningBTVOrange2 hr
Jul 21, 5:43 PM EDTSpecial Weather StatementBTVWindsor62 min
Jul 21, 6:08 PM EDTSpecial Weather StatementBTVOrange67 min
Jul 21, 6:42 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Windsor63 min
Jul 21, 6:43 PM EDTSpecial Weather StatementBTVWindsor32 min
Jul 21, 7:15 PM EDTSpecial Weather StatementBTVWindsor30 min
Jul 21, 7:41 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor57 min
Jul 21, 12:33 PM EDTSpecial Weather StatementBTVFranklin57 min
Jul 21, 12:52 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin, St. Lawrence53 min
Jul 21, 1:06 PM EDTTornado WarningBTVClinton, Franklin24 min
Jul 21, 1:27 PM EDTTornado WarningBTVClinton, Franklin33 min
Jul 21, 2:06 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence54 min
Jul 21, 3:35 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence55 min
Jul 21, 4:01 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence59 min
Jul 21, 4:10 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence44 min
Jul 21, 4:29 PM EDTAreal Flood WarningBTVSt. Lawrence3 hr
Jul 21, 4:49 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin56 min
Jul 21, 6:13 PM EDTSpecial Weather StatementBTVEssex62 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2010Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.